Mississippi, 2015

Hail and Damaging Wind in Mississippi, August 22, 2015

August 22, 2015 · NWS MEG · 2 events in 1 county or zone

A couple of upper level disturbances moved across the Mid-South and interacted with a moist and unstable airmass to produce scattered thunderstorms during the afternoon and evening hours on August 22, 2015. A couple of severe storms produced damaging winds and large hail in Panola County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A couple of upper level disturbances moved across the Mid-South and interacted with a moist and unstable airmass to produce scattered thunderstorms during the afternoon and evening hours on August 22, 2015. A couple of severe storms produced damaging winds and large hail in Panola County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 22, 5:23 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 22, 5:23 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT SAT AUG 22 2015

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT SAT AUG 22 2015/

DISCUSSION...WATER VAPOR SATELLITE/WSR-88D PROFILE TRENDS
INDICATE A COUPLE OF MID LEVEL SHORTWAVES ACROSS THE LOWER
MISSISSIPPI VALLEY THIS AFTERNOON. THE FIRST SHORTWAVE IS LOCATED
ACROSS PORTIONS OF WEST TENNESSEE AND MISSISSIPPI AND THE SECOND
SHORTWAVE IS OVER WESTERN ARKANSAS. REGIONAL WSR-88D RADAR TRENDS
INDICATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER
WEST TENNESSEE LATE THIS AFTERNOON AND ISOLATED RAIN SHOWERS AT
BEST ACROSS THE REMAINDER OF THE MID SOUTH. SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE WESTERN SHORTWAVE IS LOCATED
OVER WESTERN ARKANSAS. AS OF 3 PM CDT...TEMPERATURES ACROSS THE
MID SOUTH ARE PREDOMINANTLY IN THE UPPER 70S TO LOWER 80S WITH
MIDDLE 80S OCCURRING GENERALLY ALONG AND SOUTHEAST OF TUPELO.

LATEST SHORT TERM MODEL TRENDS INDICATE SHOWERS AND THUNDERSTORMS
CURRENTLY OVER WESTERN ARKANSAS WILL GRADUALLY MOVE EAST INTO THE
MID SOUTH THIS EVENING. A COUPLE OF STRONG TO PERHAPS ISOLATED
SEVERE THUNDERSTORMS MAY BE POSSIBLE THIS EVENING WITH WIND BEING
THE PREDOMINANT STRONG/SEVERE THUNDERSTORM THREAT ALONG WITH A
POTENTIAL FOR LOCALLY HEAVY RAINFALL.

A COLD FRONT CURRENTLY LOCATED ACROSS THE NORTHERN PLAINS WILL
MOVE SOUTHEAST INTO THE LOWER MISSISSIPPI VALLEY SUNDAY AFTERNOON
INTO SUNDAY NIGHT WITH A POTENTIAL FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE FORECAST AREA. OVERALL FORCING
AND MOISTURE ARE LESS THAN IDEAL WITH THIS FRONT AND HAVE KEPT
RAIN CHANCES SCATTERED AT BEST. FAVORABLE INSTABILITY COMBINED
WITH WEAK SHEAR OVERALL SUGGESTS CONVECTIVE MODE MAY LEAN TOWARDS
RATHER DISORGANIZED PULSE TYPE SHOWER/THUNDERSTORM ACTIVITY. A FEW
STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY
INTO SUNDAY NIGHT WITH DAMAGING WINDS AND LOCALIZED HEAVY RAINFALL
AS THE PRIMARY THREATS.

LONG TERM MODELS CONTINUE TO INDICATE SHOWER/THUNDERSTORM CHANCES
DIMINISHING ON MONDAY AS HIGH PRESSURE BUILDS IN FOR NEXT
WEEK...RESULTING IN RAIN FREE CONDITIONS AT LEAST THROUGH FRIDAY.
A WEAK CUT-OFF UPPER LEVEL LOW MAY DEVELOP OVER PORTIONS OF THE
CENTRAL PLAINS/MIDDLE MISSISSIPPI VALLEY TOWARDS NEXT WEEKEND AND
MAY PERHAPS BRING RAIN CHANCES BACK TO THE LOWER MISSISSIPPI
VALLEY.

CJC

.AVIATION...

00Z TAF CYCLE

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS EASTERN AR/NORTHERN MS THIS AFTERNOON. ACTIVITY
SHOULD CONTINUE TO PUSH ENE THROUGH THE EVENING EVENTUALLY
AFFECTING MEM BY 01-02Z. CURRENTLY HAVE VCTS PREVAILING GIVEN
UNCERTAINTY STILL PRESENT. HI-RES GUIDANCE SUGGESTS THIS ACTIVITY
COULD PERSIST THROUGH THE OVERNIGHT BUT HAVE ENDED IT TOWARD 09Z
AT MEM AS OF NOW. WILL ADJUST IF NEED BE. FOR SUNDAY...EXPECT
LIFTING CIGS AND QUIETER WEATHER WIND WINDS NORTHWESTERLY NEAR 10
MPH.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 22, 2:39 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SAT AUG 22 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
339 PM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG TO ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE THIS
EVENING ACROSS THE MID SOUTH. DAMAGING WINDS ALONG WITH LOCALIZED
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL PUSH THROUGH THE MIDSOUTH SUNDAY AND SUNDAY
NIGHT. A FEW STRONG TO PERHAPS SEVERE STORMS ARE POSSIBLE ACROSS
EASTERN ARKANSAS...WEST TENNESSEE AND THE MISSOURI BOOTHEEL SUNDAY
AFTERNOON AND EARLY EVENING. DAMAGING WINDS WOULD BE THE MAIN
THREAT WITH ANY STORM THAT REACHES SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 1:57 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT SAT AUG 22 2015

TNZ091-092-222045-
HARDIN TN-MCNAIRY TN-
257 PM CDT SAT AUG 22 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 345 PM CDT FOR...

HARDIN COUNTY IN WEST TENNESSEE...
SOUTHEASTERN MCNAIRY COUNTY IN WEST TENNESSEE...

AT 257 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED OVER ACTON...OR 9 MILES SOUTHEAST OF SELMER...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HARDIN AND SOUTHEASTERN MCNAIRY COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3504 8801 3501 8820 3500 8820 3499 8823
      3500 8858 3510 8863 3536 8814
TIME...MOT...LOC 1957Z 249DEG 23KT 3505 8849
Local storm report, Aug 22, 3:59 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT SAT AUG 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     MICHIE                  35.06N 88.43W
08/22/2015                   MCNAIRY            TN   TRAINED SPOTTER

            A ROOF WAS BLOWN OFF A BUILDING AND NUMEROUS TREE LIMBS
            DOWN. TIME IS RADAR ESTIMATED.

&&

AJC

The radar

The Memphis radar (KNQA), 123 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Panola

When
August 22, 5:35 PM CST to 5:40 PM CST
Where
Panola County, 2.28 mi SE of Chapeltown
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.246, -90.003

Golfball size hail fell along Highway 35 near Whitten Road and Hughes Road just west of Courtland.

Thunderstorm Wind, Panola

When
August 22, 7:30 PM CST to 7:35 PM CST
Where
Panola County, 1.21 mi WSW of Pope to 0.8 mi ESE of Pope
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.211, -89.968

Straight line winds tore the roof off a mobile home addition. A tree was knocked down on a storage shed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598649, 598651.